Cartwright said much depends on how much zolpidem and alcohol was in the woman's system when she awoke to go to the convenience store. Typically, such episodes occur in the first three hours of sleeping after taking medicine. It will also be important to determine whether she had a history of sleep walking.
But Cartwright pointed out that, even if the woman awoke and acted in full consciousness, the combination of drugs and alcohol in her system could have precipitated the odd behavior and amnesia.
"And for that [scenario], we have absolutely no experimental evidence at this point," Cartwright said, referring to the lack of data on people with no background in sleep walking who might mix sleep aids and alcohol.
There are some signs that a person taking sleep aids is not completely lucid, including having a blank face and stare and being unable to answer questions well. But if their basic motor functions appear normal, it can be difficult to tell a person who is half-asleep from a person who is fully awake.